This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Letters To the Editor

Reply to “Psychotic Symptoms Associated With Topiramate: Cognitive Side Effects or Worsening of Psychosis”?

Article Abstract

Because this piece does not have an abstract, we have provided for your benefit the first 3 sentences of the full text.

Sir: We appreciate the comments of Dr. Duggal regarding our data concerning worsening of psychosis after replacement of adjunctive valproate with topiramate in a patient with schizophrenia. We agree completely with Dr. Duggal concerning hypotheses suggesting that N-methyl-D-aspartate (NMDA) receptor hypofunction, dampened γ-aminobutyric acid (GABA)ergic inhibition, and excessive stimulation of the kainic acid/α-amino-3-hydroxy-5-methylisoxazole-4-propionic acid (AMPA) class of glutamate receptors occur in at least some patients with schizophrenia. Such a condition of "hypoglutamatergia" has been hypothesized to result in "paradoxical" excessive stimulation of the kainic acid/AMPA receptors and excitotoxicity, which in turn might explain the progressive psychosocial and cognitive deterioration seen in a subgroup of schizophrenia patients.1


Some JCP and PCC articles are available in PDF format only. Please click the PDF link at the top of this page to access the full text.

Volume: 65

Quick Links: Psychotic Disorders , Schizophrenia and Schizoaffective Disorders